Nebraska, 2009

Tornado and Hail in Nebraska, May 12, 2009

May 12, 2009 · NWS LBF · 4 events in 2 counties and zones

A supercell thunderstorm produced a tornado and hail during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A supercell thunderstorm produced a tornado and hail during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 12, 1:12 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, May 12, 1:12 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT TUE MAY 12 2009

.SHORT TERM DISCUSSION (TONIGHT THORUGH FRIDAY)...

PERSISTANT MODERATELY FAST ZONAL FLOW WILL PERSIST THORUGH FRIDAY
WITH COLD FRONTAL PASSAGE TONIGHT...THEN AGAIN ON FRIDAY.

LEADING EDGE OF ADVANCING COLD FRONT EXTENDS FROM SERN MT THRUOGH
NCTRL WY. LEAD DISTURBANCE ACROSS WRN WY. WARM AIR ADVECTION AHEAD
OF THIS FRONT AND UPPER TROUGH IN THE PANHANDLE. CONVECTION HAS
INITIATED ACROSS NERN CO AND ALSO ALONG THE NEBR/WY BORDER. NAM/GFS
IN AGREEMENT WITH SCT TSRA JUST EAT OF SFC TROUGH TO OUR WEST TIL
00Z. A FEW OF THESE STORMS TIL 00Z COULD BECOME MARGINALLY SEVERE
ACROSS THE ERN PNHDL. THEN OVERNIGHT...ELEVATED TSTMS TO DEVELOP
INVO H85 FRONT WITH CHC POPS EAST OF A LINE FROM LBF THROUGH
BASSETT. DUE TO ELEVATED NATURE...RISK FOR SEVERE IS LOW WITH SMALL
HAIL PSBL. COLD FRONT SHOULD HAVE MOVE THORUGH FORECAST AREA BY 12Z
WED. WIND ADVISORY TO BE ISSUED NEAR AND NORTH OF I80. COOLER WITH
HIGHS LOWER 60S NCTRL AND MID 60S SOUTHWEST. WINDS WILL QUICKLY DIE
OFF AFTER SUNSET AS HIGH BUILDS DOWN HIGH PLAINS INTO WESTERN NEB.
MET GUIDANCE GOING COLDEST...PATCHY FROST LIKELY WEST OF HWY 83 WITH
POSSIBLE FREEZE NUMBERS IN ERN PNHDL AND WRN CHERRY COUNTY. SINCE
SFC HIGH SEEMS TO HAVE MORE OF A PACIFIC ORIGIN AND SFC PRESSURE NOT
ALL THAT STRONG AOB 1020MB...WILL NOT INTRODUCE ANY FROST FREEZE
MENTION ATTM AND REVALUATE WWEDNESDAY. NEXT APPROACHING TROUGH AND
SFC FRONT TO BRING A SLIGHT CHC LATER THUR NIGHT AND FRIDAY MORNING
ERN HALF OF FA. FRIDAY SEASONAL IN THE LOWER 70S.

.LONGER TERM DISCUSSION (FRIDAY NIGHT THROUGH TUESDAY)...

UPPER RIDGE TO BUILD EASTWARD FROM THE WEST COAST SATURDAY THROUGH
TUESDAY. ECMWF DEVELOPS ESTABLISHED UPPER LOW CIRCULATION ABOUT
HUDSON BAY WITH COOLER NW FLOW WHILE THE GFS IS MORE PROGRESSIVE
WITH PREVAILING ZONAL FLOW. DUE TO DIFFERING MEDIUM RANGE
SOULTIONS...WILL KEEP EXTENDED DRY AND REEVALUATE ANY NEED
WEDNESDAY. HIGHS TO WARM FROM THE UPPER 60S FRIDAY TO THE MID AND
UPPER 70S BY MONDAY.
&&

.AVIATION...
EXPECTING A VFR EVENING ACROSS THE TAF SITES...HOWEVER COLD FRONT
WILL BE CROSSING THE REGION TONIGHT. AHEAD OF THE FRONT...ISOLD/SCT
THUNDERSTORMS EXPECTED ACROSS NORTHERN NEB. IMPACT TO VTN NOT HIGH
ENOUGH TO INCLUDE YET IN TAF...HOWEVER ADDED CB FOR NOW AND WILL
UPDATE IF/WHEN NEEDED. MAIN PROBLEM IS STRONG CAP WHICH MAY CAUSE
STORMS IN THE WEST TO DIE OFF BEFORE REACHING THE AREA. FURTHER S
STRONGER CAP EXPECTED TO HOLD THROUGH THE NITE. BEHIND COLD FRONT A
STARK CONTRAST IN WINDS...BECOMING NW AND INCREASING IN THE MORNING
HOURS TO GUSTS TO 30 TO 40 KTS...HIGHER POSSIBLE IN THE AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FOR
NEZ004-005-022>024-035-056-057-094 FROM 15Z WEDNESDAY TIL 00Z THU.
AND FOR NEZ006>010-025>029-036>038-059 FROM 18Z WEDNESDAY UNTIL 01Z
THU.

&&

KAR/MASEK
Hazardous weather outlook, May 12, 1:30 PM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT TUE MAY 12 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
330 PM CDT TUE MAY 12 2009 /230 PM MDT TUE MAY 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
NORTHWESTERN NEBRASKA. WINDS ALOFT WILL BE STRONG PRODUCING
STORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE. THE STORMS ARE
EXPECTED TO DEVELOP AHEAD OF A COLD FRONT MOVING THROUGH THE
PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG NORTHWEST WINDS OVER 30 MPH ARE EXPECTED ON WEDNESDAY. A
WIND ADVISORY HAS BEEN ISSUED FOR MOST OF WESTERN AND NORTH
CENTRAL NEBRASKA.

WEDNESDAY NIGHT INTO THURSDAY MORNING COLD AIR WILL BUILD INTO
THE REGION WITH LOWS IN THE LOWER TO MID 30S. PATCHY FROST IS
LIKELY AND WIDESPREAD FROST IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 64 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Hooker

When
May 12, 5:17 PM MST
Where
Hooker County, 21.99 mi SW of Mullen
Reported by
Trained Spotter
Coordinates
41.825, -101.332

A trained spotter reported a funnel cloud that reached three-fourths of the way to the ground.

Tornado, Hooker

When
May 12, 5:21 PM MST to 5:32 PM MST
Where
Hooker County, 16.67 mi SSW of Mullen to 16.38 mi SSW of Mullen
Rating
EF0
Path length
3.46 mi
Path width
10 yd
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.842, -101.193

Numerous trained storm spotters reported the touchdown of the tornado approximately 17 miles south southwest of Mullen. The tornado traveled across open rangeland until encountering one ranch. As it moved past the ranch, it demolished a metal windbreak, a tower, an outbuilding, and a windmill. The tornado also broke off large trees and carried a pickup cab 100 feet. The tornado then continued on a east-southeast track carrying debris 2 miles. The tornado was on the ground for about 3.5 miles.

Hail, Hooker

When
May 12, 5:34 PM MST
Where
Hooker County, 15.9 mi S of Mullen
Measured
1.75 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.820, -101.040

A few golf ball size hailstones were reported in the vicinity of a dissipated tornado near Highway 97 and the Dismal River.

Hail, McPherson

When
May 12, 10:50 PM CST
Where
McPherson County, 3.18 mi ENE of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.560, -100.910

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169614, 169622, 169615, 169616.